Don't feel well taking Erfa, could anyone advise please?

Hi there,

I swapped from taking 50mcg Thyroxine and 6.25mcg T3 am and afternoon to Erfa, thinking

it would be better for me. Initially my Dr said to take a half grain in the morning as well as the 50mcg

Thyroxine, to begin with I had some weird feelings going on, but my pressures seemed to improve and I wasn't too bad, still not right though. I also take Prednisone 10mg which I managed to reduce to 7.5mg, but when I tried to increase the Erfa to 1 grain, one half in the morning and one half at noon and cutting out the Thyroxine, I have gone downhill, I feel awful, I am very tired I just want to keep sleeping, my skin and nails are so dry, they weren't great before, but a little better than now.

I have had to increase my Prednisone back up as my pressures are now dropping like a stone, but I really want to come off it, I just don't know what to do, whether to stick with it or not, I feel quite poorly at the moment and I have had enough of feeling like this. Could it be that it just doesn't suit me? My Dr was concerned I would go hyperthyroid, which sometimes my pulse does go fast in the ninties, then it comes back down to the

low to mid 70's.

Could anyone advise me please? I would be very grateful for any input.

Hope this makes sense, I am struggling to type today.


10 Replies

  • If you have hashimoto's it is normal to go hypo - hyper. Only the nhs will shout you down if you say so.

    When i switched from levo to ndt there were times i felt so awful i could not move for a whole weekend. It took me 3 to 4 months to feel ok.

    It is not a straight swap from levo to ndt as i'm sure you know. It takes a while to get it right.

  • Hi Bluedaffodil,

    Thanks, I don't know if I have hashimoto's, I've never been tested for it.

    I spent the weekend on the sofa, trying to stay awake, but sleeping quite a lot.

    Perhaps I should just stick with it if it takes that long to adjust, but it's certainly

    no fun.

    Take care:-)

  • Hey there

    Have you got your ducks in a row? and

    Bioidentical hormones are far more available to your body, unlike synthetics, when you add them in any underlying issues will come to the surface. This does not mean NDT is not working or is no good, rather that you need to get your house in order, so to speak, so that it can work. Cortisol transport thyroid hormones into the cells and as you are on Pred, you might have had a bit of a whoosh of uptake. Racing heart can also be caused by cortisol problems or low iron, or low vits and minerals or electrolyte imbalance. Iron in particular can make you feel horrific, you need your ferritin around 100 and everything else (serum, TIBC, transferrin, saturation %) in the top third of ref range.

    It's also important with NDT to titrate it SLOWLY so your body has time to adjust to the superior T3. You were only on 6mcg of T3 before and one grain of Erfa is 8mcg. Here's Dr Peatfield's doc on how to do it:

    Hope that helps,



  • Hi Rebecca,

    Thanks for that information, I have never had my ferritin checked or serum, TIBC, Transferrin,

    where can I get these tested, do you know?

    It does make sense from what you have said that the uptake is quicker and therefore causing

    my problems, I just wonder how long it will take for it all to settle. I really want to stick with it,

    but it is very difficult as you know.

    I will take a look at Dr Peatfield's information and see what I can do.

    Take care:-)

  • Hi

    It should say on the levothyroxine insert that patients need adequate iron to be able to tolerate thyroid meds but my German endo (who has emigrated from the UK in disgust at the 'insane system' here) tells me iron has now been taken off the treatment pathway for thyroid!! Your GP can easily test your ferritin. It might be harder to get a full iron panel (but you could try). Low iron will mean you cannot raise your thyroid meds, it made me feel totally insane, I honestly wanted to die, as I had no thyroid (TT for Graves and cancer) and I couldn't use the thyroid medication. A horrible, horrible place to be!

    Blue Horizon do private blood tests that you do not need a doctor to order, you order direct and then book your appointment at either a nuffied or spire hospital. Their doctor checks the results and emails them back to you. They do a full iron panel, they also do a complete blood test, 15 tests in one, including TSH and T4, electrolytes, glucose, cholesterol, ferritin, serum iron, B12, Vit D etc etc for about £115 plus admin fee paid to the hospital for the blood draw. All told about £150. But your GP should be your first port of call - no reason why the NHS shouldn't do it for you.

    Best wishes



  • Hi,

    Thank you so much, I will take a look at Blue Horizon as I know my GP won't give me a blood

    test, as far as they are concerned the TSH is ok, so that's it, irrespective of the fact I feel awful. It is absolutely crazy the way the NHS doctors just don't seem to want to listen and help us to gain the best health we can. It can make you feel very lonely, so it's great to have this community to get help.

    Thanks again, take care:-)

  • I have just switched over to natural meds and i do feel a lot better, I take ndt at least 2

    hours before I am due to wake up as these meds really need an empty stomach to

    be absorbed properly. I used to have synthetic T4 & T3 at different times through out the day until using ndt - it is well worth setting the alarm clock and knowing your ndt is going to be absorbed.

    You do need to keep on top of vit B12, vit C helps thyroid meds to be absorbed etc etc

    Have a read of some posts on this forum I'm sure you will find any info you require.

  • Hi Dad72,

    Thank you, I am really pleased you feel a lot better, there's hope for me then!

    I have been taking the ndt only an hour before I get up, if that sometimes, so perhaps

    taking it 2 hours will also help the adrenal situation, I will give it a go.

    Take care:-)

  • What adrenal problems do you have?

    I have Addison's / b12 deficiency / low testosterone / thyroid-under active as well as a broken back-(traffic accident-not my fault ) so amongst all this I take strong pain relief which makes you want to sleep til noon, fingers crossed though as with this ndt I don't have the brain fog or fuzzy headache when waking up. I have suffered with thyroid problems for 33yrs and for the first time I feel normal well as normal as you can get with my other conditions lol. I do hope you feel better soon.

  • I have adrenal fatigue, so not as bad as you, I tried to come off the Prednisone last year, but I was very poorly and was told by Dr. P to go straight

    back on it, my body just couldn't do without it. I have also had low oestrogen and progesterone problems, which I think are now balancing out, thank goodness.

    My thyroid problems came about after having radiotherapy for Hodgkin Lymphoma 24 years ago and only came to light about 12 years ago after being not well for some time.

    I am sorry to hear of your problems, I too have a back problem, again not as

    bad as you, but I know what it is like to have constant pain, it's awful to live with.

    Today is the first day since trying the ndt, which I started 4 weeks ago, where

    I feel a little better, so like you say, fingers crossed it is going in the right direction


    I hope things continue to get better for you:-)

You may also like...